Boots WebMD Partners in Health
Return To Boots

Pain management health centre

Even small overdoses of paracetamol quickly add up to serious harm

Repeatedly taking slightly too much paracetamol can lead to liver damage and possible death, say researchers. These overdoses, which are difficult to detect, may even be more dangerous than when someone takes a single very large dose.

BMJ Group News

What do we know already?

69x75_only_1_in_20_women_with_contraceptive_coils_

Paracetamol is one of the most widely used treatments for fevers and pain from conditions including headaches, back problems, toothaches, period pain, and flu. It has been around for more than 50 years and is safe when used at correct doses, even in pregnancy.

However, it can be dangerous when people take too much. Too much paracetamol can damage the liver, sometimes causing death. Although some people intentionally take a very large dose in a suicide attempt, many overdoses are accidental. For example, someone may misread a dosing label or take several medicines containing paracetamol (for example, headache and cold remedies), leading to a high overall dose.

It’s also possible to get serious liver damage by continually taking paracetamol doses that are only slightly too high, with the damage building up over several days. These overdoses are often difficult to detect, because blood tests don’t show high levels of paracetamol. This can mean appropriate treatment is delayed.

There has been little research into these ‘staggered’ overdoses and how they compare with other paracetamol overdoses. To learn more, researchers looked in detail at all patients admitted to the Royal Infirmary of Edinburgh between 1992 and 2008 with liver injury caused by a paracetamol overdose.

What does the new study say?

Of the 663 people in the study, 161 had a staggered overdose, with most having taken paracetamol to treat pain such as headaches, muscle pains, stomach ache and toothaches.

Despite having lower levels of paracetamol in their blood than people who’d taken a single large dose, people with a staggered overdose were more likely to do poorly. In particular, they were more likely to have liver and brain problems, require kidney dialysis, or need help with breathing. They were also more likely to die, with only 6 in 10 surviving a staggered overdose, compared with about 7 in 10 surviving after a single large dose.

On average, people who’d taken a staggered overdose had taken 24 grams, compared with 27 grams taken by people with a single overdose. The daily maximum dose of paracetamol for adults is 4 grams. Most people who’d taken too much paracetamol over time said they did so to try to relieve their pain.

The researchers defined a staggered overdose as taking two or more elevated doses within more than eight hours, resulting in an overall dose above the daily maximum (4 grams for adults).

How reliable is the research?

This was a large study based on detailed records from a health facility that draws patients with liver injuries from all over Scotland, and its findings should be fairly reliable. However, it’s worth noting that these findings are based partly on people accurately remembering their paracetamol use, which leaves room for error.

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
humbug hard candies
Diarrhoea & more
donut on plate
The truth about sugar addiction
smiling african american woman
Best kept secrets for beautiful hair
couple watching sunset
How much do you know?
hand extinguishing cigarette
13 best tips to stop smoking
assorted spices
Pump up the flavour with spices
crossword puzzle
Help for the first hard days
bag of crisps
Food cravings that wreck your diet
probiotic shakes
Help digestion
polka dot dress on hangar
Lose weight without dieting